Missouri, 2004Flood in Missouri, July 25 to 26, 2004
July 25 to 26, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 25, 2:09 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 25, 2:09 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT SUN JUL 25 2004
.DISCUSSION...
NOT MUCH GOING ON IN THE SHORT TERM PORTION OF THE FORECAST.
UNSEASONABLY COOL AIRMASS CONTINUES TO SETTLE IN OVER AREA...WITH
POSITIVELY TILTED UPPER LEVEL TROUGH SWINGING FROM NEBRASKA INTO
IOWA AND MISSOURI TONIGHT. THIS LOW DEEPENS A BIT AS IT TRACKS INTO
AREA...BUT WITH LIMITED MOISTURE TO WORK WITH AND ONLY A LITTLE
ELEVATED LIFT...NOT EXPECTING TO SEE ANY SHOWERS DEVELOPING. LATER
TONIGHT...WITH AXIS OF SURFACE RIDGE RUNNING FROM CENTRAL
KANSAS...THROUGH SOUTHEAST NEBRASKA AND INTO WEST CENTRAL IOWA...MAY
SEE SOME PATCHY FOG DEVELOPING WITH THE CLEARING SKIES IN NORTHWEST
MISSOURI AND NORTHEAST KANSAS.
FOR MONDAY...UPPER LOW MOVES EAST OF REGION...BUT WITH COLD POOL
STILL AFFECTING AREA...WILL SEE LAPSE RATES SUPPORT SOME CU FIELD
DEVELOPING AGAIN. SOUNDINGS WOULD SUGGEST TEMPERATURES LEVELING OFF
IN THE MIDDLE TO UPPER 70S AFTER THESE CLOUDS DEVELOP...SO ANOTHER
UNSEASONABLY COOL DAY EXPECTED. SURFACE RIDGE SETS UP OVER CENTRAL
MISSOURI MONDAY NIGHT...SO WITH CLEAR SKIES AND LIGHT WINDS...SHOULD
SEE SOME MORE VERY COOL NIGHTTIME LOWS...ESPECIALLY IN EASTERN HALF
OF FORECAST AREA. THEN WARM UP BEGINS ON TUESDAY AS RETURN FLOW SETS
UP BY AFTERNOON. STILL WEAK EVEN AT THAT POINT...SO SHOULD STILL
HAVE TEMPERATURES AT LEAST 5 DEGREES COOLER THAN NORMAL AFTER THE
CHILLY START TO THE DAY.
THE MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT WITH THE LARGE SCALE
WEATHER FEATURES FOR THE SECOND HALF OF THE WEEK. THE POTENT UPPER
SHORTWAVE MOVING INTO BRITISH COLUMBIA THIS AFTERNOON IS FORECAST TO
DEEPEN AS IT MOVES SLOWLY INTO THE CANADIAN HIGH PLAINS. FOR KANSAS
AND MISSOURI, THE UPPER LOW OVER SOUTHERN CANADA MEANS LOW HEIGHTS
AND RELATIVELY STRONG MID LEVEL ZONAL FLOW. LEE SIDE TROUGHING WILL
ACT TO DISPLACE COOL SURFACE HIGH PRESSURE OVER THE REGION ON
WEDNESDAY, AND LOW LEVEL MOISTURE WILL BEGIN TO RETURN TO THE
REGION. I BELIEVE THAT THE 00Z GFS MAY BE A BIT PREMATURE WITH ITS
CONVECTION OVER KANSAS DURING THE DAY WEDNESDAY, BUT AS THE CENTRAL
HIGH PLAINS HEATS UP WEDNESDAY AFTERNOON, A CONVECTIVE COMPLEX
SHOULD FORM LATE WEDNESDAY SOMEWHERE IN THE WESTERN HIGH PLAINS.
WITH RELATIVELY STRONG FLOW, THIS COMPLEX HAS A GOOD CHANCE TO MAKE
IT INTO EASTERN KANSAS AND WESTERN MISSOURI LATE WEDNESDAY NIGHT
INTO THURSDAY. SO, IN THE EXTENDED FORECAST MY BEST CHANCES FOR
PRECIPITATION ARE WEDNESDAY NIGHT INTO THURSDAY.
THE GFS BECOMES CLUTTERED WITH CONVECTIVE FEEDBACK FROM ASSORTED
MESOSCALE COMPLEXES BY LATE IN THE WEEK, SO FORECAST CONFIDENCE
DECREASES SIGNIFICANTLY FRIDAY THROUGH SUNDAY. IVE MAINTAINED
SOME 30 PERCENT CHANCES FRIDAY WITH RELATIVELY COOL MID LEVEL
TEMPERATURES AND ABUNDANT LOW LEVEL MOISTURE EXPECTED. FOR SATURDAY
AND SUNDAY, IVE KEPT THE FORECAST DRY FOR NOW. THE GFS ADVERTISES A
TRANSITION TO NORTHWEST FLOW SO THIS TREND WILL HAVE TO BE
MONITORED. AT THIS TIME, THE GFS SUGGESTS LITTLE CAPPING NEXT
WEEKEND, SO CLUSTERS OF STORMS COULD TRACK INTO THE REGION FROM
NEBRASKA AND THE DAKOTAS. OTHERWISE, A RETURN TO AVERAGE
TEMPERATURES AND MORE HUMID CONDITIONS LOOKS INEVITABLE FOR THE END
OF THE WEEK.
KOCH
&&
.PREV DISCUSSION...
404 AM...
WATERVAPOR LOOP SHOWS WEAK SHORTWAVE MOVING ACROSS SOUTHEAST
MISSOURI AS MID LEVEL TROUGH PUSHES INTO THE CENTRAL PLAINS. MID
LEVEL TROUGH PROGGED TO MOVE ACROSS THIS AFTERNOON AND
TONIGHT...DEVELOPING A CUT OFF LOW EAST OF THE FORECAST AREA. TROUGH
SHOULD PROVIDE ENOUGH LIFT FOR ABUNDANT CLOUDS ACROSS THE ENTIRE
AREA. DESPITE A STRENGTHENING LOW OVER THE REGION HOWEVER...HAVE
MAINTAINED POPS AT LESS THAN 15 PERCENT. SUBSIDENCE BEHIND LEADING
SHORTWAVE...COUPLED WITH LEFT REAR QUAD OF UPPER LEVEL JET SHOULD
LIMIT PRECIP TO NO MORE THAN SPRINKLES...IF ANY.
HAVE ALSO MAINTAINED THE SLOW WARMUP EARLY THIS WEEK. 850MB TEMPS
REMAIN COOL THROUGH THE NEXT SEVERAL DAYS...AS THERMAL TROUGH
LINGERS THROUGH TUESDAY. RECORD LOWS FOR TOMORROW MORNING SHOULD
HOLD...BUT WILL BE CLOSE. RECORD LOW FOR MCI IS 55(1962)...STJ IS
51(1971).
ETA IS QUICKER AND STRONGER THAN THE GFS IN BRINGING RIDGE BACK INTO
THE REGION BY LATE TUESDAY. HOWEVER WILL NOT JUMP ON THE QUICK
WARMUP AS SURFACE WINDS REMAIN FROM THE SOUTHEAST AND WINDS UP
THROUGH 850MB LOOK TO REMAIN ON THE WEAK SIDE. GFS BRINGS MORE
MOISTURE INTO THE REGION WEDNESDAY/WEDNESDAY NIGHT. ETA IS TYPICALLY
TOO DRY. SO HAVE INCREASED POPS TO 30 FOR WARM AIR ADVECTION PRECIP
WEDNESDAY NIGHT INTO THURSDAY ACROSS THE FORECAST AREA.
NRR
830 PM SAT...
00Z UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY INDICATE SHORTWAVE
TROUGH AXIS CURRENTLY LOCATED OVER MID MS VALLEY...AND REGIONAL
RADAR IMAGERY SHOWS ASSOCIATED PRECIPITATION HAS SHIFTED OUT OF
FORECAST AREA. SUBSIDENCE BEHIND THIS FEATURE HAS ALLOWED LOW CLOUDS
TO DISSIPATE ACROSS NORTHEAST KS AND NORTHWEST MO. DESPITE ABUNDANT
RESIDUAL SURFACE MOISTURE FROM TODAYS RAINFALL...THINK SUFFICIENT
MID LEVEL CLOUD COVER SHOULD KEEP DENSE FOG FROM
DEVELOPING...HOWEVER MID SHIFT WILL NEED TO KEEP CLOSE EYE ON THIS.
OTHERWISE GOING TEMPS FOR TONIGHT LOOK REASONABLE...AND SHOULD
CHALLENGE RECORD LOW AT MCI (56) SUNDAY MORNING.
SECONDARY SHORTWAVE TROUGH CURRENTLY DIGGING INTO CENTRAL HIGH
PLAINS IS EXPECTED TO DEEPEN AS IT PROPAGATES ACROSS THE CENTRAL
PLAINS INTO THE LOWER MO VALLEY TONIGHT INTO THE DAY SUNDAY. 850MB
BAROCLINIC ZONE HAS BEEN PUSHED SOUTH OF AREA...AND IS CURRENTLY
LOCATED FROM SOUTHERN MO INTO CENTRAL OK. EXPECT ANY THETA-E
ADVECTION WITHIN 925-850MB LAYER TO REMAIN SOUTH OF FORECAST
AREA...ALTHOUGH CANT RULE OUT SHOWERS LATE TONIGHT ACROSS FAR
SOUTHEAST. HAVE UPDATED FORECAST TO REMOVE POPS ACROSS ALL BUT FAR
SOUTHEAST FOR THE OVERNIGHT HOURS.
SEAMAN
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Jul 25, 11:59 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SUN JUL 25 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-261100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THE POSSIBILITY OF THUNDERSTORMS WILL INCREASE WEDNESDAY NIGHT AND
CONTINUE THROUGH FRIDAY. THE BEST CHANCE FOR STORMS WILL BE VERY LATE
WEDNESDAY INTO THURSDAY. ORGANIZED THUNDERSTORM CLUSTERS ARE POSSIBLE
AND SOME STORMS MAY BE SEVERE, WITH DAMAGING WIND GUSTS THE MAIN
THREAT. HEAVY RAIN MAY ALSO BE A POSSIBILITY WITH THESE STORMS LATE
IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
KOCH
Flood, Johnson
- When
- July 25, 6:00 PM CST to July 26, 12:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
The Blackwater River near Valley City, crested at 26.70 feet, or 4.70 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, July 25 to 26, 2004$1.9 million · 11 events
- Flash Flooding in West Virginia, July 25 to 26, 2004$700,000 · 2 events
- Flash Flooding and Flood in New Mexico, July 25 to 26, 20042 injured · $200,000 · 5 events
- Flash Flood and Damaging Winds in Georgia, July 25, 20041 injured · $192,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, July 25, 2004$178,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Alabama, July 25, 2004$152,000 · 1.5 in hail · 2 events
- Flash Flood in North Carolina, July 25, 2004$100,000 · 1 event
- Flash Flooding and Damaging Winds in Alabama, July 25, 2004$40,000 · 50 kt wind · 8 events
- Damaging Wind in Tennessee, July 25, 2004$40,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, July 25, 2004$25,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, July 25, 2004$25,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, July 25, 2004$17,000 · 68 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414117.